LINKEDINCOMMENTMORE

Dear Dr. Roach: About 40 years ago, I was given a tetanus shot after a large cut to my hand. Hours later, I developed a severe case of lockjaw. My lockjaw occurred around midnight. I phoned my doctor immediately and was told to take some aspirin. This worked, and I have not had any tetanus shots since. When is it safe for me to be close to a newborn?

M.C.

Dear M.C.: I’ve never heard of someone getting lockjaw after a tetanus shot. I searched the VAERS database (the Centers for Disease Control and Prevention’s list of all reported events after vaccination, whether or not they might be related to the vaccine) and found only four ever reported. Muscle aches and joint pains are reported after tetanus vaccine, but what you had apparently is extremely rare (and vaccines have changed in 40 years).

In any event, the tetanus vaccine is a toxoid, a purified and inactivated protein similar to the deadly toxin made by the bacteria species C. tetani. It is not infectious at all, and you may be with a newborn immediately. There are some live vaccines that require receivers to take caution around newborns or people with weak immune systems.

Dear Dr. Roach: I’m looking for information on C. difficile. Have you ever run across this? My doctor says I have it. About a year and a half ago, I had diarrhea with mucus and blood. I had been taking sulfamethoxazole-trimethoprim for a kidney infection. I took vancomycin a few times, and that cleared up the diarrhea, but I recently had a colonoscopy, and they said the colon is inflamed due to C-diff. How long will this last?

P.G.

Dear P.G.: I’ve seen a lot of Clostridium difficile (often abbreviated as “C-diff”) infections. This is a bacteria strain many people carry in their colon, but it doesn’t bother them (they are referred to as “asymptomatic carriers”). However, nearly any antibiotic, but especially broad-spectrum antibiotics like amoxicillin and clindamycin, can allow the Clostridium to take over the gut by killing the healthy bacteria in the gut. People also can get C-diff by being exposed to it, especially in hospitals and nursing homes. It should be suspected in anyone with recent antibiotic use or those in a hospital or nursing home.

The major symptom is diarrhea, often with blood or mucus, and often with fever, but it can range from mild to life-threatening. The diagnosis normally is made by a laboratory evaluation of the stool; however, findings of severe C-diff infections can be seen on colonoscopy, which is important in your case.

C-diff is treated with oral metronidazole (Flagyl) or vancomycin. Resistant cases can be treated with a new agent, fidaxomycin, or with a stool transplant.

What puzzles me is how you could have colon inflammation from C-diff when you no longer have symptoms. Many people have the bacteria in the colon after treatment, but it doesn’t need treatment if there are no symptoms. I’ve never heard of colon inflammation due to C-diff in absence of symptoms. It’s possible that you are an asymptomatic carrier and have a different reason for inflammation. I’d check with your gastroenterologist.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2juk3da